So the key things to think about when you’re managing patients who have confusion.
You always wanna treat hypoglycemia immediately.
So if you’re unable to check a blood sugar level
and you’re worried that someone is hypoglycemic, go ahead and treat,
and once you get the test back
and you find out that someone has a low blood sugar,
definitely make sure you treat that immediately.
Thiamine is the other medication to consider giving
especially for patients who have underlying malnourished state,
patients who are alcoholic or chronic alcohol use,
and thiamine when administered prior to glucose,
can prevent Wernicke's encephalopathy.
Naloxone can reverse opioid intoxication
and the three of these things together,
so glucose, thiamine, and naloxone,
all three together is sometimes known as the coma cocktail.
For patients who present agitated which potentially may be patients
who are in alcohol withdrawal or benzodiazepine withdrawal.
Sometimes patients after a seizure,
you wanna consider sedating those patients
and the reason that we sedate patients in the Emergency Department
is to make sure that the patient is safe
as well as to make sure that the staff is safe.
So for patients who are agitated and are potentially threatening
or potentially able to harm themselves,
consider giving those patients sedating medications.
One very important thing to remember here is that
delirium has a very high associated mortality.
So if you’re worried that your patient has delirium,
have a very low threshold for admitting that patient to the hospital
especially if you’re not able to figure out the underlying cause or the etiology.
So the conclusion here is confusion is a symptom rather than a true diagnosis.
Whenever patients present with confusion and altered mental status,
it’s important to go ahead and do some digging,
and look for the underlying cause.
Focal abnormalities such as tumor or ischemic stroke,
so a blood clot that’s causing a stroke, rarely cause altered mental status.
The key initial steps, the key things that you wanna do for all patients
with altered mental status is you wanna consider and treat hypoglycemia, hypoxia,
and in the appropriate setting, you wanna reverse opioid toxicity.
You wanna consider using a structured screening tool
to further help with diagnosis of delirium,
so that will be the mini-mental status exam, the quick confusion score,
and the last most important thing is to keep in mind
that delirium has a very high associated mortality.
Have a low threshold for admitting these patients, especially elderly patients,
patients who you’re not able to find the etiology for their confusion,
definitely make sure that you’re thinking about admission
and thinking about the underlying cause
and the most serious underlying causes,
especially in the Emergency Department.